Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 4, NWS Wichita, KS

October 3, 20149 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 3, 2014, 9:20 PM CDT for 9 counties in Kansas. It took effect at Oct 4, 2014, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 9:20 PM CDT (02:20 UTC)
In effect from
Oct 4, 2014, 3:00 AM CDT
Expired
Oct 4, 2014, 9:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WWUS73 KICT 040220
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT FRI OCT 3 2014

...FROST IS LIKELY ACROSS CENTRAL KANSAS EARLY SATURDAY MORNING...

.UNSEASONABLY COOL CANADIAN AIR...CLEAR SKIES AND LIGHT WINDS WILL
SET THE STAGE FOR FROST FORMATION LATE TONIGHT INTO SATURDAY 
MORNING.

KSZ032-033-047>053-041400-
/O.NEW.KICT.FR.Y.0004.141004T0800Z-141004T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS
920 PM CDT FRI OCT 3 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. 

* TIMING...FROST IS EXPECTED TO DEVELOP LATE TONIGHT AND CONTINUE
  UNTIL MID-MORNING ON SATURDAY.

* TEMPERATURES...WILL FALL INTO THE MID 30S ACROSS THE AREA AROUND
  DAWN.

* IMPACTS...TEMPERATURE SENSITIVE VEGETATION AND OUTDOOR PLANTS
  COULD BE SUSCEPTIBLE TO FROST DAMAGE IF NOT PROTECTED TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DARMOFAL
2 follow-up statements
410 
WWUS73 KICT 040820
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT SAT OCT 4 2014

KSZ032-033-047>053-041400-
/O.CON.KICT.FR.Y.0004.000000T0000Z-141004T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS
320 AM CDT SAT OCT 4 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TIMING...AREAS OF FROST MAY DEVELOP EARLY THIS MORNING.

* TEMPERATURES...IN THE MID 30S WILL QUICKLY RECOVER AFTER SUNRISE.

* IMPACTS...TEMPERATURE SENSITIVE VEGETATION AND OUTDOOR PLANTS 
  COULD BE SUSCEPTIBLE TO FROST DAMAGE IF NOT PROTECTED TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
087 
WWUS73 KICT 041352
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
852 AM CDT SAT OCT 4 2014


KSZ032-033-047>053-041500-
/O.EXP.KICT.FR.Y.0004.000000T0000Z-141004T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS
852 AM CDT SAT OCT 4 2014

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES HAVE STARTED TO WARM THIS MORNING WITH FROST NO
LONGER EXPECTED. 

$$

LAWSON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 3, 9:11 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 3, 9:11 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT FRI OCT 3 2014

.UPDATE...
ISSUED AT 911 PM CDT FRI OCT 3 2014

CONFIDENCE HAS INCREASED FOR A LITTLE BETTER COVERAGE OF FROST
EARLY SATURDAY MORNING ACROSS CENTRAL KANSAS. SO HAVE COORDINATED
WITH ADJACENT OFFICES AND WILL ISSUE A FROST ADVISORY FOR AREAS
ALONG AND NORTH OF A GREAT BEND TO COTTONWOOD FALLS LINE. SOME
FROST IS ALSO POSSIBLE FURTHER SOUTH ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS...THOUGH CONFIDENCE ON DURATION AND
COVERAGE IS NOT AS HIGH.

KED

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM CDT FRI OCT 3 2014

FAIRLY CHILLY TEMPERATURES ANTICIPATED OVERNIGHT...AS POLAR HIGH
PRESSURE SETTLES SOUTHEAST OVER MID- AMERICA. THINKING PATCHY
FROST IS LIKELY ACROSS THE REGION...AS TEMPERATURES DROP INTO THE
34-38 DEGREE RANGE. NOT ANTICIPATING WIDESPREAD FROST...DUE TO
UNFAVORABLE LIGHT DOWNSLOPE FLOW AND RELATIVELY WARM GROUND
TEMPERATURES IN THE 60S. CONSEQUENTLY...WILL HOLD OFF ON A FROST
ADVISORY OVER CENTRAL /NORTH-CENTRAL KANSAS.

BREEZY NORTHWEST WINDS AND SEASONABLE TEMPERATURES ARE
ANTICIPATED OVER THE WEEKEND INTO MONDAY...AS NORTHWEST FLOW ALOFT
PREVAILS ACROSS THE HEARTLAND. SUBTLE SHORTWAVE ENERGY RACING
SOUTHEAST MAY ALLOW FOR A FEW LIGHT SHOWERS OVER NORTHERN AND
EASTERN KANSAS LATE SUNDAY NIGHT AND MONDAY. NOT EXPECTING
WIDESPREAD ACTIVITY.

ADK

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 300 PM CDT FRI OCT 3 2014

ABOVE NORMAL TEMPERATURES MOSTLY IN THE 80S EXPECTED TUESDAY AND
WEDNESDAY. FORECAST UNCERTAINTY INCREASES FOR MID-LATE NEXT WEEK
REGARDING PRECIPITATION CHANCES. GFS PROGRESSES REMNANTS OF
TROPICAL STORM SIMON CURRENTLY NEAR THE SOUTHERN TIP OF THE BAJA
PENINSULA NORTHEAST ACROSS THE REGION...INTERACTING WITH A FRONTAL
BOUNDARY IN PLACE TO SUPPORT HIGH PRECIPITATION CHANCES WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. HOWEVER...THE ECMWF AND GEM
SOLUTIONS DO NOT SUPPORT THIS SCENARIO...KEEPING SIMON REMNANTS
OVER THE SOUTHWEST CONUS. AM TENDING TO SIDE WITH THE ECMWF/GEM
SOLUTIONS. NEVERTHELESS...ECMWF DOES EVENTUALLY INCREASE
PRECIPITATION CHANCES FOR FRIDAY-FRIDAY NIGHT...AS SHORTWAVE
ENERGY APPROACHING FROM THE NORTHWEST INTERACTS WITH A STALLED
FRONT OVER THE SOUTHERN PLAINS. RUN-TO- RUN CONSISTENCY HEIGHTENS
OUR CONFIDENCE IN THIS SCENARIO. FOR NOW...HELD ONTO LOW POPS WED
NIGHT-THU NIGHT...INCREASING THEM FOR FRI-FRI NIGHT.

ADK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 609 PM CDT FRI OCT 3 2014

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
NORTHWEST WINDS WILL DIMINISH OVERNIGHT AS THE CANADIAN SURFACE
RIDGE MOVES ACROSS CENTRAL KANSAS. A LIGHT TO MODEST SOUTHWEST
WIND FLOW WILL DEVELOP ON SATURDAY AS THE CANADIAN HIGH PRESSURE
SETTLES FURTHER SOUTH ACROSS THE SOUTHERN PLAINS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  70  49  79 /   0   0   0   0
HUTCHINSON      34  70  48  78 /   0   0   0   0
NEWTON          36  68  48  77 /   0   0   0   0
ELDORADO        36  68  48  78 /   0   0   0   0
WINFIELD-KWLD   38  71  49  81 /   0   0   0   0
RUSSELL         34  70  49  78 /   0   0   0   0
GREAT BEND      35  71  48  78 /   0   0   0   0
SALINA          36  68  47  77 /   0   0   0   0
MCPHERSON       36  69  48  77 /   0   0   0   0
COFFEYVILLE     38  68  47  81 /   0   0   0   0
CHANUTE         36  65  46  78 /   0   0   0   0
IOLA            36  64  45  77 /   0   0   0   0
PARSONS-KPPF    35  67  46  79 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 9 AM CDT SATURDAY FOR KSZ032-033-
047>053.

&&
Hazardous weather outlook, Oct 3, 3:51 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT FRI OCT 3 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FROST IS POSSIBLE ACROSS MUCH OF THE AREA BY LATE
TONIGHT...AS TEMPERATURES FALL INTO THE MID TO UPPER 30S.
WIDESPREAD FROST IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST MAY LINGER ACROSS MUCH OF THE AREA THROUGH EARLY
SATURDAY MORNING.

CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INCREASE BY MID TO LATE
WEEK. STRONG OR SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.